Benadryl (diphenhydramine) is a popular brand-name medication for an over-the-counter (OTC) antihistamine. Histamine is a chemical found in bodily cells that is released in reaction to allergens like pollen, dust, and animal hair. Histamines start the process that hastens allergens out of the body or off the skin.
Unfortunately, histamine release can produce symptoms such as sneezing, itchy eyes, scratchiness in the nose or throat, runny nose, and in severe cases, difficulty breathing.
Although Benadryl can be easily obtained without a prescription, the drug can cause drowsiness and sedation. Medication misuse may occur because people do not follow directions, combine it with alcohol or other intoxicants, or take excessive doses all at once. However, any form of abuse can be dangerous and may result in severe side effects or overdose.
Like any prescription drug, it is vital to follow the instructions marked on the packaging and only take Benadryl in recommended doses. Benadryl can have some concerning side effects even when taken as directed, so knowing how much is safe in one dose and one day and the signs of abuse or overdose is essential.
What Is Benadryl?
Benadryl was the first antihistamine approved by the U.S. Food and Drug Administration (FDA). Since the medication has been available OTC for several decades, safe dosage and elimination time are well understood. In addition, Benadryl is available in various formulations, including liquid gels, tablets, and chewables.
The standard dose of diphenhydramine is 25 mg per dose for adults and 12.5 mg per dose for children’s formulas. For the average healthy adult, the elimination half-life ranges from about 7-12 hours. Within two days, the drug will be gone entirely from the body.
Although Benadryl is sold OTC without a prescription, the active ingredient is potent and impacts the body. In addition to mitigating symptoms of allergies or a cold, it also interacts with other organ systems.
Even when used as directed, Benadryl can induce side effects which include the following:
- Drowsiness or sleepiness
- Dry mouth
- Nose and throat dryness
- Upset stomach
- Chest tightness
- Muscle weakness
- Reduced appetite
When the recommended dose is consumed, effects peak after about two hours. Within about four hours, most effects of the medication will subside. However, there are still metabolites from diphenhydramine’s breakdown in the body, so ingesting another dose of Benadryl before the full effects wear off may be dangerous.
Some individuals take more than the recommended dose because they want to get high or experience a “Benadryl trip.” Benadryl induces mild sedative effects, and in excessive amounts, it can feel like being intoxicated.
However, taking more than directed can be extremely dangerous and is more likely to cause problems than produce any euphoria or desirable effects. Very excessive doses can induce worrisome psychiatric symptoms, such as confusion, delusions, paranoia, and hallucinations.
Too much Benadryl can result in an overdose, and taking the drug with other potent substances can increase the risk of this occurring. For example, alcohol and depressant drugs, such as benzodiazepines (e.g., Ativan, Valium, Xanax, Klonopin) may severely increase Benadryl’s sedating potential, and the effects of all substances may be compounded.
Muscle relaxants, sedative-hypnotic sleep aids, opioids, and other prescription drugs that are central nervous system depressants can also adversely interact with Benadryl.
Symptoms of a Benadryl overdose include the following:
- Enlarged pupils
- Very dry eyes
- Blurry vision
- Ringing in the ears (tinnitus)
- Low blood pressure
- Rapid heart rate
- Agitation or restlessness
- Rapid mood swings
- Delirium and hallucinations
- Severe depression
- Extreme drowsiness
- Passing out or falling asleep
- Nervousness or paranoia
- Unsteady gait, impaired balance
- Dry, red skin
- Nausea and vomiting
- Inability to urinate
Dangers of a Benadryl Trip
Benadryl is not particularly effective as an intoxicant. As noted, taking more than the recommended amount is more likely to lead to an overdose and uncomfortable side effects rather than a desirable experience. More than 500 mg, which is over 40 times the recommended amount, may result in a state of delirium and other overdose symptoms.
Attempts to get high on Benadryl may be indicative of more significant issues with substance abuse. Because Benadryl is easy to obtain, it may be the first drug abused by adolescents, or it could be abused by those struggling with other addictions.
Getting Help for OTC Drug Abuse
There are many risks in taking Benadryl long-term or mixing it with alcohol or another OTC, prescription, or illicit drug. Those who are misusing Benadryl or other substances and found themselves unable to quit are urged to seek professional treatment.
Just Believe Detox and Just Believe Recovery offer comprehensive, individualized programs intended to treat all aspects of a person’s health and wellness, not just substance abuse-related issues. Therapeutic methodologies and activities we offer include psychotherapy, counseling, group support, art and music therapy, aftercare planning, and much more.